Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV & Lower Extremity Pains
Feb 23, 2006

For well over a year, I have been experiencing pains in my lower extremities from the hip down through my ankles. Some pains appear to be bone related, others are muscular. I am currently on Sustiva and Epzicom for the past year, having switched from Trizivir and Viread. The pains started well before the switch in medications. In the beginning, my ASC doctor prescribed naproxyn sodium, then Etodolac, then Celebrex now increased to 200mg 2x/day. With some signs of neuropathy, she added Neurontin 400mg, now increased to 800mg, 3x/day and Ultracet 325mg 3x/day. We've run xrays and mri's with no significant diagnosis. I've been referred to Orthopedics with xrays of spine showing degeneration of lower L5-S1 disk problems. Physical therapy was too painful to continue after 3 visits. He's added Robaxin 750mg 3x/day and has scheduled a spine mri. I have also had serious problems with depression / anxiety and my psychiatrist now has me on Zoloft 200mg in morning, 100mg at night (more than FDA recommendations). She also increased Klonopin to 1mg 2x/day with extra as needed. She diagnosed me as bipolar type 2 in December 2005 and has added Trileptal 300mg in AM and 900mg PM. As you can imagine, this is a lot of medicine to take, but the pains continue, especially in the lower extremities, but occasionally in the back and neck. With advice of friends and ASC doctor, I filed for disability in August 2005 and am now fighting that process. The switch to Sustiva and Epzicom has been successful in that my cd-4 has risen to 479 from 384, and my viral load is <50. So that part is working. But these side effects and other problems are causing major issues. What has medical research in other areas indicated for these types of side effects? In Mississippi, we are often behind in some areas of HIV, and ahead in others. So I am very perplexed over what is happening. I've been told that HIV or the meds can effect major joints inparticular for white males age 30-50. I am 42 and tested positive 4 years ago, but my doctor then felt that I had been positive for a few years before the test. So, it's possible that I've been positive for 8+ years, my first partner was positive back then. I really feel that I am at a crossroads here and dont know which way to turn - with treatments, and with not being able to physically do what I have done in the past. Any suggestions or comments?

Response from Dr. Henry

It seems unlikely that your lower extremity pain is due to either your HIV drugs (though it can happen rarely with the 3TC component of Epzicom) or HIV. I assume you have had an evaluation by a neurologist including possible EMG or nerve conduction studies? Certainly nerve root impingement from disk disease can cause significant pain and or muscle problems. Evaluation by a physicial therapist to try and maintain flexibility and muscle strength might be useful as would consultation by a pain specialist. Accupuncture is helpful in some patients as well. KH



Previous
re: two recent questions
Next
Please answer a Canadian

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement